Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 4, NWS Quad Cities, IA

March 27, 1998Henry County, Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 27, 1998, 6:48 PM CST for Henry County, Rock Island County, Illinois. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 27, 1998, 6:48 PM CST (00:48 UTC)
Expired
Mar 27, 1998, 7:35 PM CST
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Henry County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 30 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 7:15 PM CSTThunderstorm WindEast Moline, ILPolice car and another vehicle were damaged when a large sign was blown onto the vehicles.
Mar 27, 7:20 PM CSTThunderstorm Wind 60Geneseo, ILLarge tree and power line blown down and blocking Wolf Road near Route 82.
Mar 27, 7:20 PM CSTThunderstorm Wind 52Moline, ILDowned trees and power lines caused power outages affecting 3250 electric customers.
Mar 27, 7:22 PM CSTThunderstorm Wind 61Geneseo, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 280048 RRA
SVRMLI
IAC031-163-ILC073-161-280135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
648 PM CST FRI MAR 27 1998

* SEVERE THUNDERSTORM WARNING FOR
  CEDAR COUNTY - EAST CENTRAL IOWA
  SCOTT COUNTY - EAST CENTRAL IOWA
  HENRY COUNTY ILLINOIS - NORTHWESTERN ILLINOIS
  ROCK ISLAND COUNTY - NORTHWESTERN ILLINOIS

* UNTIL 735 PM CST
 
* SOME LOCATIONS AFFECTED BY THIS STORM
  DURANT                                     AROUND 705 PM CST
  BLUE GRASS                                 AROUND 705 PM CST
  SUNBURY                                    AROUND 710 PM CST
  WALCOTT                                    AROUND 710 PM CST
  QUAD CITIES                                AROUND 715 PM CST

* AT 652 PM CST...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS IN THE VICINITY OF MUSCATINE MOVING NORTHEAST AT 50
  MPH.

DAMAGING WINDS OVER 80 MPH ARE LIKELY! GO INSIDE A
STURDY BTUILDING AND STAY AWAY FROM WINDOWS.


MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 1:51 PM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Mar 27, 1:51 PM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD STATIONS TO BOTTOM
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
151 PM CST FRI MAR 27 1998

THE 18Z 1000 METER PROFILER CONTINUES TO SHOW 40 TO 50 KNOT SOUTH TO
SOUTHWEST WINDS OVER MO...AR AND OK.  THE 300MB PROFILER SHOWS SOME
NICE DIVERGENCE OVER EASTERN NE AND WESTERN MO.  THE 18Z SURFACE
ANALYSIS SHOWS LOW PRESSURE OVER NORTHWEST WISCONSIN AND THE AMIN LOW
PRESSURE OVER CENTRAL KASNAS.  WATCH BOX ISSUED FOR SOUTHERN MO
NORTHERN AR IN ASSOCIATION WITH LINE OF THUNDERSTORMS WESTRN MISSOURI.
SATELLITE INDICATES SOME SHOWERS TRYING TO DEVELOP OVER SOUTHWEST
MISSOURI AND AS THE DAY   PROGRESSES THIS SHOULD BE OUR SOURCE REGION
FOR RAIN AND THUNDERSTORMS...SOME POSSIBLY CREATING VERY STRONG WINDS.
THIS CREATES THE MAIN PROBLEM FOR TONIGHT AND TOMORROW...HOW MUCH RAIN
AND WHETHER OR NOT ANY SEVERE WEATHER WILL OCCUR.

MOS AND FAN GUIDANCE BOTH AT 90%+ POPS FOR TONIGHT AND THIS SEEMS TO
MAKE SENSE.  THE SHOWERS DEVELOPING OVER SOUTHWEST MISSOURI SHOULD
BECOME A LINE OF STRONG TO SEVERE THUNDERSTORMS.  THE BEST CHANCE FOR
SEVERE THUNDERSTORMS APPEARS TO BE OVER CENTRAL MISSOURI AND NORTHERN
ARKANSAS BUT SOME SEVERE WEATHER IS POSSIBLE AS FAR NORTH AS I-80.  A
TON OF PVA AT 500MB MOVES THROUGH THE AREA OVERNIGHT ALONG WITH A 30
VORT MAX.  THE BEST LAPSE RATES REMAIN IN MISSOURI HOWEVER A GOOD COLD
CORE OF AIR AT 500MB WILL MOVE INTO THE AREA TONIGHT.

THE 18Z WIND SPEEDS SLIGHTLY BELOW WIND ADVISORY CRITERIA SO WILL
PROBABLY LET IT EXPIRE THIS AFTERNOON.  BOTH NGM AND ETA SEEM TO HAVE
A DECENT HANDLE ON CURRENT SITUATION SO WILL LOOK FOR RAIN AND
THUNDERSTORMS TO SWEEP THROUGH THE AREA...SOME POSSIBLY WITH STRONG
WINDS.  BOTH MODELS HOLD ON TO SOME LOW LEVEL MOISTURE TOMORROW
MORNING SO SOME SHOWERS POSSIBLE EARLY WITH LINGERING LOW AND MID
LEVEL CLOUDS.

CID 52/80   DBQ 50/80    MLI 55/90   BRL 55/100

WEISSER

In the hours before

Special weather statement, Mar 27, 6:00 PM CST, 48 minutes before
ILZ002-007-009-016>018-280605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CST FRI MAR 27 1998

...A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR A PORTION OF
NORTHWEST ILLINOIS UNTIL 11PM...

A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THE FOLLOWING
COUNTIES IN NORTHWEST
ILLINOIS...STEPHENSON...CARROLL...WHITESIDE...HENRY...BUREAU AND
PUTNAM.

THIS WATCH INCLUDES THE FOLLOWING
CITIES...FREEPORT...PRINCETON...GENESEO...KEWANEE...STERLING...
AND SAVANNA.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER UPDATES AND POSSIBLE WARNINGS.

BERG
Special weather statement, Mar 27, 6:00 PM CST, 48 minutes before
ILZ002-007-009-016>018-280605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CST FRI MAR 27 1998

...A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR A PORTION OF
NORTHWEST ILLINOIS UNTIL 11PM...

A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THE FOLLOWING
COUNTIES IN NORTHWEST
ILLINOIS...STEPHENSON...CARROLL...WHITESIDE...HENRY...BUREAU AND
PUTNAM.

THIS WATCH INCLUDES THE FOLLOWING
CITIES...FREEPORT...PRINCETON...GENESEO...KEWANEE...STERLING...
AND SAVANNA.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER UPDATES AND POSSIBLE WARNINGS.

BERG
Local storm report, Mar 27, 6:21 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 PM CST FRI MAR 27 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0613 PM    6 N ARGYLE                IL   72 MPH WIND GUST
03/27/98   MCDONOUGH

0615 PM    MACOMB                    IL   WIND DAMAGE
03/27/98   MCDONOUGH                      ESTIMATED 65 MPH WIND GUST
                                          DOWNED CAR DEALER SIGN

JDH
Local storm report, Mar 27, 6:21 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 PM CST FRI MAR 27 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0613 PM    6 N ARGYLE                IL   72 MPH WIND GUST
03/27/98   MCDONOUGH

0615 PM    MACOMB                    IL   WIND DAMAGE
03/27/98   MCDONOUGH                      ESTIMATED 65 MPH WIND GUST
                                          DOWNED CAR DEALER SIGN

JDH
Local storm report, Mar 27, 6:41 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CST FRI MAR 27 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0630 PM    ROSEVILLE                 IL   WIND DAMAGE
03/27/98   WARREN                         GRAIN BIN BLOWN OVER

0634 PM    MONMOUTH                  IL   WIND DAMAGE
03/27/98   WARREN                         WINDOW BLOWN OUT AT COUNTY
                                          JAIL

JDH
Local storm report, Mar 27, 6:41 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CST FRI MAR 27 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0630 PM    ROSEVILLE                 IL   WIND DAMAGE
03/27/98   WARREN                         GRAIN BIN BLOWN OVER

0634 PM    MONMOUTH                  IL   WIND DAMAGE
03/27/98   WARREN                         WINDOW BLOWN OUT AT COUNTY
                                          JAIL

JDH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 6:20 PM CSTSevere Thunderstorm WarningDVNHenderson, Warren60 min
Mar 27, 6:35 PM CSTSevere Thunderstorm WarningDVNMercer50 min
Mar 27, 7:16 PM CSTSevere Thunderstorm WarningDVNWhiteside44 min
Mar 27, 7:28 PM CSTSevere Thunderstorm WarningDVNBureau, Putnam47 min
Mar 27, 7:39 PM CSTSevere Thunderstorm WarningDVNCarroll46 min
Mar 27, 8:02 PM CSTSevere Thunderstorm WarningDVNJo Daviess48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.